Wisconsin, 2021

Damaging Winds in Wisconsin, June 17 to 18, 2021

June 17 to 18, 2021 · NWS MKX · 2 events in 2 counties and zones

Several lines of strong thunderstorms with gusty winds moved across southern WI ahead of an approaching cold front. Severe winds occurred in a couple locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Several lines of strong thunderstorms with gusty winds moved across southern WI ahead of an approaching cold front. Severe winds occurred in a couple locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 17, 8:49 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 17, 8:49 PM CST, 2 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
949 PM CDT Thu Jun 17 2021

.MESOSCALE DISCUSSION...
(Issued 850 PM CDT Thu Jun 17 2021)

Challenging forecast for the rest of this evening through the
overnight hours.

Bottom line (up front) is that convective evolution is underway.
CAMs are favoring transition to linear mode and current cell
mergers indicate this is on track. Timing is still roughly on
track from late evening into the overnight hours. East/southeast
movement to the line is on track. The severe wind risk remains.
The hail risk is on the low side. Any tornado risk is tied to
linear bows to the east, but this too appears to be on the low
side. Rain won't be a drought buster, but we'll take what we can
get at this point.

Initial area of elevated, weak convection has all but dissipated
over far southeastern Wisconsin. Over the past couple of hours,
more vigorous convection has erupted near the boundary extending
from central WI into southern MN. For the most part, this has
been discreet with supercellular structures and reports of hail.
Over the past 30 minutes, an uptick in coverage has been
noted, particularly just north of our outlook area.

The main players for tonight have not changed. A subtle shortwave
moving east across southern MN into west central WI is noted via
water vapor and RAP initializations. Over the next few hours, a
southwestern low level jet will increase in intensity to as much
as 40kt. This increase in lower level moisture transport is sorely
needed as 00z soundings from DVN and GRB showing a rather
pronounced plug of dry air below 700mb. The showers over the past
few hours did increase our surface dewpoints, but for the time
being quality low level moisture is shallow.

Unfortunately, shaky confidence in the evolution of this
convection this evening hasn't improved. Signs are there that
storms exiting southeast MN will meld with ongoing convection in
central WI. This evolution will continue over the next few hours.
As we see increased low level warm air and moisture advection with
the strengthening jet, we should see cold pools congeal and an
eventual acceleration of a line of storms to the east southeast
late this evening and into the overnight hours.

Given the current amount of dry air in the low levels, it's
plausible that this system leans toward outflow dominance. That
said, will need to keep an eye on any balanced regions of the
line that may surge to the east. 0-3km shear on the order of 35 to
40kt support mesovortex development, though for the time being
LCLs remain high side.

The biggest question is how far to the southwest convection will
expand. Right now, the current location of convection would shift
our best chances for storms along and northeast of a line from
Lone Rock to Janesville. It's possible far southwestern areas
struggle, but there is enough potential given outflow and a
southwesterly low level jet to force propagation southwestward
into Lafayette/Iowa/Green counties. Will also be monitoring for
initiation in south central MN that would aid in better chances
for storms in our far southwest.

Gagan

&&

.SHORT TERM...
(Issued 243 PM CDT Thu June 17 2021)

Tonight:

Instability and moisture is slowly increasing over our area this
afternoon. The main area to watch for initial thunderstorm
development will be in the area between La Crosse and Minneapolis.
There are already a couple storms developing in this area due to
the axis of low level frontogenesis and higher instability with
MUCAPE around 1500-2000 J/kg. Dew points are also in the low to
mid 60s along the frontal boundary in this area as seen in
observations.

The 850mb low level jet will help feed heat and moisture into this
area with discrete cells expected initially and then congealing
into a line before shifting southeast into our area. MUCAPE
values will be in the 1500-2500 J/kg range with bulk shear around
40 knots. Corfidi vectors will be from the east southeast and that
is the direction we'll expect with storms as the line develops
it's cold pool. The best timeframe for severe storms will be after
8 PM northwest of Madison and after 11pm southeast of Madison.
This timing may change as it is dependent on initial storm
development and when the driving cold pool develops. The main
concern will be damaging winds with the line of storms, any
isolated storm would have the better potential for gusty winds and
hail. Looking at 0-3km bulk shear vectors and little 0-3km MLCAPE
it doesn't look that favorable for QLCS tornadoes but can't
completely rule out any chance for a tornado. Additionally there
will be some decent rain rates with thunderstorms with some
picking up a good 1-2" with locally higher amounts possible. If
storms remain over an area for long enough there could be some
minor localized flooding. Thunderstorms will gradually clear late
tonight into early Friday morning.

Friday through Friday night:

The main through axis and cold front will be swinging through
Friday evening and overnight. There are some hints that we could
see some showers and storms during the afternoon before the front
clears the area, but didn't have enough confidence to include in
the forecast at this time. It will depend on how fast we can
recover from tonight's storms. Otherwise expect another warm and
humid day with afternoon temperatures in the 80s to low 90s and
dew points in the upper 50s to mid 60s.

RAH

&&

.LONG TERM...
(Issued 243 PM CDT Thu June 17 2021)

Saturday through Thursday:

Temperatures slightly cool for Saturday, as surface high pressure
moves through and winds stay more northerly. This will be short-
lived, as a system develops over the central/northern Plains and
lifts into the northern MN on Sunday. Winds increase out of the
south, and the heat and humidity return, with highs in the mid to
upper 80s.

A tropical system moving into the southern US on Saturday will
push a good deal of moisture in the Mid-Mississippi Valley region
and as the system starts to take shape on Sunday, the stronger
southerly winds and increasing LLJ will pull this moisture
northward. Sunday could be another chance for more widespread
rainfall, with some strong to severe potential as well. There are
still enough timing differences in the models to make the
forecast uncertain, and this is also backed up by decent spread
in the GEFS members.

Cooler temps are then expected to start the week, as a broad
longwave trough sets up over the Midwest/NE US. A few shortwaves
moving through the flow could bring a few chances for rain towards
the middle to latter half of the week, as winds start to switch
back to the south and better moisture streams back into the area.
Highs gradually warm back into the mid 80s by the end of the week.

Stumpf

&&

.AVIATION...
(Issued 949 PM CDT Thu Jun 17 2021)

Current timing of upstream storms indicate storms may reach the
northwest forecast area by around 5Z, the Madison area by 6Z, and
the Milwaukee area by 7Z. Will continue to monitor upstream
conditions and modify timing as needed. Still thinking there will
be a severe threat with these storms, with strong winds being the
primary concern. Some hail will be possible as well.

Storms should wind down in the southeast by late tonight or early
morning Fri, with dry weather and clearing skies Friday.

VFR conditions will continue into tomorrow night outside of lower
visibilites within heavy rainfall.

DDV

&&

.MARINE...
(Issued 243 PM CDT Thu June 17 2021)

Breezy south to southwest winds continue across the lake with more
southeasterly winds along the western shore. A line of
thunderstorms is expected to move across the lake this evening
with the best chances over central and southern portions of the
lake. The main concern with these storms will be strong winds and
a potential for large hail. Storms are expected to clear Friday
morning with another day of southerly winds over the lake. A cold
front will push through the region Friday night with winds
shifting to the northwest behind the front.

RAH

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jun 17, 1:50 PM CST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
250 PM CDT Thu Jun 17 2021

WIZ046-047-051-052-056>060-062>072-182000-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
250 PM CDT Thu Jun 17 2021

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A complex of thunderstorms is expected to develop and move
southeastward through southern Wisconsin this evening and into the
overnight hours. The chance for severe storms has increased with
the concern for damaging winds and large hail. The overall tornado
threat is low. Storms will be capable of heavy rain and may cause
some localized flooding. Best to be weather aware this evening
and make sure you have a way to get warnings tonight.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Small chances for thunderstorms may linger into Friday morning.
More chances for thunderstorms returns Sunday into Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening into the
overnight hours.

LMZ643>646-182000-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
250 PM CDT Thu Jun 17 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A complex of thunderstorms is expected to develop and move
southeastward through the nearshore waters later this evening and
into the overnight hours. Some storms may become severe, with
damaging winds the main hazard. Large hail is also possible. Keep
up with the forecast for this period.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Small chances for thunderstorms may linger into Friday morning.
More chances for thunderstorms returns Sunday afternoon and night.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-182000-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
250 PM CDT Thu Jun 17 2021

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Tonight

Gusty south winds to 30 knots are expected over northern portions
of the lake into this evening.

A complex of thunderstorms is expected to develop and move
southeastward through the central and southern portions of Lake
Michigan later this evening and into the overnight hours. A few
storms may become severe, with damaging winds the main hazard.
Large hail is also possible. Keep up with the forecast for this
period.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Small chances for thunderstorms may linger into Friday. More
chances for thunderstorms returns Sunday afternoon and night.

www.weather.gov/mkx

The radar

The La Crosse radar (KARX), 99 km away, was scanning. The volume nearest the first event began at 05:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sauk

When
June 17, 11:30 PM CST to 11:50 PM CST
Where
Sauk County, 5.84 mi N of Reedsburg Muni Arpt to 2.16 mi E of Lake Delton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.614, -89.989

An estimated wind gust of 60 mph at a resort in Lake Delton. Some trees or tree limbs were blown down in the northern portion of the county.

Thunderstorm Wind, Green

When
June 18, 3:05 AM CST
Where
Green County, 2.53 mi W of Belleville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.850, -89.580

An old pole barn collapsed onto approximately 100 cows. One cow was reported dead.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959196, 959193.